Louisiana, 2009

Damaging Wind and Lightning Strike in Louisiana, July 9, 2009

July 9, 2009 · NWS LIX · 2 events in 1 county or zone

Isolated strong to severe thunderstorms developed in an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in an unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 9, 7:14 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 9, 7:14 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
814 AM CDT THU JUL 9 2009

.UPDATE...
...SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. A VERY STRONG INVERSION
IS PRESENT FROM THE SURFACE UP TO 300 FEET. MOISTURE IS CONTINUING
TO DECREASE...HOWEVER WITH A PW STILL AT 1.52 INCHES AND A VERY
UNSTABLE ATMOSPHERE...HAVING AN LI OF -8.5...THERE WILL LIKELY BE
MORE SHOWERS AND THUNDERSTORMS POP UP TODAY AS DAYTIME HEATING
OCCURS.

&&

.PREV DISCUSSION... /ISSUED 327 AM CDT THU JUL 9 2009/

SYNOPSIS...
SIGNIFICANTLY LESS CONVECTION TONIGHT COMPARED TO LAST NIGHT. ONLY
A FEW ISOLATED SHOWERS AND THUNDERSTORMS ARE EVIDENT ON THE RADAR
SCOPE...AND THEY/RE LIMITED TO THE OFFSHORE WATERS OF THE GULF OF
MEXICO. TEMPS ARE SLIGHTLY WARMER THAN LAST NIGHT WITH MOST PLACES
CURRENTLY STILL SITTING IN THE UPPER 70S. MAIN EXCEPTION IS THE
FAR NORTHERN ZONES WHERE TEMPS ARE CURRENTLY IN THE MID 70S.
DEWPOITNS ARE STILL IN THE LOW TO MID 70S ACROSS THE REGION.

DISCUSSION...
LITTLE HAS CHANGED IN THE FORECAST THINKING. THE MID LEVEL HIGH IS
FORECAST TO CONTINUE NUDGING EASTWARD TODAY...BUT SHOULD STILL SEE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS AREAS SOUTH OF I-10.
ELSEWHERE...WILL CARRY SLIGHT CHANCE POPS. LESS CONVECTIVE
COVERAGE WILL LEAD TO SLIGHTLY HIGHER TEMPERATURES TODAY COMPARED
TO YESTERDAY. GENERALLY EXPECT AFTERNOON HIGHS TO TOP OUT IN THE
MID 90S ACROSS INLAND AREAS AND LOWER 90S FOR AREAS CLOSER TO THE
COAST.

ALL MODELS FORECAST THE THE HIGH TO CONTINUE BUILDING EASTWARD
FRIDAY THROUGH THE WEEKEND. LUCKILY...IT DOESN/T LOOK LIKE THE
RIDGE WILL HAVE QUITE AS STRONG A HOLD OF THE AREA AS IT DID IN
JUNE.

THE MAIN DIFFERENCES IN THE MODEL FORECASTS CONCERN THE AMOUNT OF
CONVECTION THAT IS FORECAST TO DEVELOP DESPITE THE CAPPING. THE
GFS IS THE DRIEST OF THE MODELS WITH ONLY ABOUT A 10 PERCENT
CHANCE OF RAIN EACH DAY. THE NAM IS THE WETTEST WITH UP TO 50
PERCENT POPS FRIDAY AND SATURDAY. PERSONALLY FEEL THAT THE GFS IS
PROBABLY A TAD TOO DRY AND THE NAM IS TOO WET. WITH THAT
SAID...WILL CONTINUE TO CARRY SLIGHT CHANCE POPS ACROSS MOST OF
THE AREA FIGURING THAT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
ABLE TO BREAK THROUGH THE CAP EACH AFTERNOON. GENERALLY EXPECTING
TEMPERATURES TO TOP OUT IN THE MID TO UPPER 90S THROUGH THE
REMAINDER OF THE FORECAST PERIOD.

IT/S A LITTLE BEYOND MY FORECAST PERIOD...BUT TOWARD THE END OF
NEXT WEEK IT LOOKS LIKE ANOTHER TROUGH WILL DIG SOUTHWARD ALONG
THE EAST COAST AND PUSH THE RIDGE TOWARD THE SOUTHWEST CONUS
PUTTING THE NORTHERN GULF COAST UNDER NORTH TO NORTHWEST FLOW
ALOFT. THIS WOULD RESULT IN HIGHER CHANCES OF RAIN SIMILAR TO WHAT
WE/VE BEEN EXPERIENCING OVER THE LAST FEW DAYS.

AVIATION...
SHORT-TERM MVFR VSBY IN BR THIS MORNING AT KMCB AND KGPT...OTHERWISE
VFR AT MOST LOCATIONS. SCATTERED TSRA EARLY THIS AFTERNOON MAINLY
ALONG SEA BREEZE BUT RELATIVELY DRIER AIR OVER REGION TO KEEP
COVERAGE LOWER THAN CLIMATOLOGY. BEST CHANCE FOR TSRA WOULD BE AT
KMSY AND KHUM. VFR CONDITIONS EXPECTED AFTER 00Z.

MARINE...
WINDS AND SEAS TO REMAIN RATHER LOW NEXT SEVERAL DAYS AS HIGH
PRESSURE RIDGE BUILDS OVER THE GULF STATES AND PRESENTS A FLAT
GRADIENT IN THE COASTAL WATERS. THUNDERSTORM COVERAGE MAINLY BEYOND
20 NM IN RESPONSE TO LINGERING FRONTAL ZONE TO MAINTAIN LOCALLY
HIGHER WIND GUSTS...CHOPPY SEAS AND POSSIBILITIES FOR WATERSPOUTS
THIS MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  94  70  94  71 /  20  10  10   0
BTR  95  75  95  75 /  20  10  20  10
MSY  92  76  93  76 /  30  10  20  10
GPT  91  74  92  74 /  20  10  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 9, 5:26 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
626 AM CDT THU JUL 9 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-101130-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
626 AM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON. MOST OF THESE STORMS WILL REMAIN
WEAK...BUT A FEW COULD BECOME STRONG WITH WIND GUSTS OF UP TO 40
MPH. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON THROUGH
WEDNESDAY...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

95/DM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Terrebonne

When
July 9, 8:34 AM CST
Where
Terrebonne County, 3 mi S of Cocodrie
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.207, -90.670

A man in an aluminum boat was struck by lightning near the Louisiana Universities Marine Consortium. The man was hospitalized.

Thunderstorm Wind, Terrebonne

When
July 9, 12:15 PM CST
Where
Terrebonne County, Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.530, -90.680

Thunderstorm winds damaged several trailers. Most of the wind damage was minor; however, one of the trailers had a portion of the roof removed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190619, 190618.